Nebraska, 2006

Tornado and Hail in Nebraska, September 15, 2006

September 15, 2006 · NWS GID · 28 events in 11 counties and zones

Thunderstorms developed in the late afternoon southwest of Holdrege and moved east across the region. These thunderstorms brought hail up to the size of baseballs and a tornado to parts of south-central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
$1.6 million
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed in the late afternoon southwest of Holdrege and moved east across the region. These thunderstorms brought hail up to the size of baseballs and a tornado to parts of south-central Nebraska. Hailstones up to 2 inches in diameter damaged homes and trees in the Holdrege area and gusty winds brought down power lines across northern Phelps county. The storms increased in intensity as they moved toward the tri-cites. One tornado briefly sat down in eastern Buffalo county where it destroyed a barn south of Ravenna. Baseball sized hail was reported in the central and northern portions of Grand Island where cars, homes and trees were damaged. Two-inch diameter hail was reported across northern Adams county and gusty winds also caused power outages in the Trumbull and Hanson areas. The storms continued to rumble to the east during the evening hours and dropped hail up to the size of golf balls and wind gusts around 70 mph. Large tree limbs were downed in Shelby and Fullerton. The severe weather delayed several area football games.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 15, 1:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 15, 1:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT FRI SEP 15 2006

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT. PRIMARY FORECAST
CONCERN WILL REVOLVE AROUND THE CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS THIS EVENING AND POSSIBLE REDEVELOPMENT OVER FAR
EASTERN ZONES TOMORROW AFTERNOON. WATER VAPOR IMAGERY SHOWS A LARGE
TROUGH DIGGING OVER THE WESTERN CONUS WITH UPPER AIR OBSERVATIONS
DEPICTING A 90 TO 100 KT JET LEVEL SPEED MAX OVER THE DESERT
SOUTHWEST. FAVORABLE LEFT EXIT REGION OF THE JET IS LOCATED OVER
NEBRASKA. A 994 MB SFC LOW IS POSITIONED OVER THE WESTERN DAKOTAS
EARLY THIS AFTERNOON WITH A 1020MB HIGH SITUATED OVER SOUTHEAST
MISSOURI. THE SUBSEQUENT TIGHT PRESSURE GRADIENT ACROSS THE PLAINS...
AND AMPLE MIXING UNDER PARTLY TO MOSTLY SUNNY SKIES...HAS DRIVEN
SOUTH WINDS UP INTO THE 20 TO 30MPH RANGE THIS AFTERNOON.  THE STRONG
SOUTHERLY FLOW HAS ALSO HELPED TO DRIVE DEWPOINTS OUT OF THE LOWER
50S THIS MORNING TO AROUND 60 THIS AFTERNOON.

THE INITIAL CONCERN FOR LATE THIS AFTERNOON AND EARLY THIS EVENING
REVOLVES AROUND THE POSSIBILITY OF SFC BASED CONVECTION ACROSS OUR
WESTERN CWA.  SFC HEATING UNDER MOSTLY SUNNY SKIES...ALONG WITH
ENHANCED SFC CONVERGENCE ACROSS SOUTHWEST NEBRASKA IS NOW RESULTING
IN THE DEVELOPMENT OF A CUMULUS FIELD EXTENDING FROM MCK TO LBF TO
TIF.  THIS AREA OF ENHANCED CONVERGENCE WILL SLOWLY SHIFT EAST INTO
OUR CWA LATER THIS AFTERNOON AND THIS EVENING ACTING AS A FOCAL
POINT FOR CONVECTIVE DEVELOPMENT. THE RUC AND GFS ARE STILL
FORECASTING HIGH CIN VALUES FOR THIS EVENING WHICH WOULD MAKE SFC
BASED CONVECTION MORE DIFFICULT TO ACHIEVE.  THE NAM WOULD BE MORE
SUPPORTIVE OF SEEING A FEW SFC BASED STORMS.  OVERALL FEELING IS
THAT MOST OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
REMAIN ELEVATED ESPECIALLY OVER EASTERN AND CENTRAL ZONES...MAKING
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.  DEEP LAYER SHEAR
OF CLOSE TO 40KTS WITH MLCAPE VALUES OF 1500 J/KG WILL SUPPORT THE
POSSIBILITY OF SEVERE THUNDERSTORMS. A STRONG 50 TO 60KT LOW LEVEL
JET WILL CONTINUE TO FEED THUNDERSTORMS AFTER DARK WITH STORMS
TRACKING NORTHEAST ACROSS OUR CWA.

THUNDERSTORMS SHOULD EXIT OUR CWA AFTER MIDNIGHT TONIGHT WITH
DECREASING CLOUDS FROM WEST TO EAST BY DAYBREAK.  A PREFRONTAL
SFC TROUGH AND COLD FRONT WILL BOTH TRACK ACROSS OUR CWA DURING THE
DAY ON SATURDAY.  TEMPERATURES WILL STILL RISE INTO THE 80S AS THE
COLD AIR WILL TAKE A WHILE TO FILTER INTO THE REGION.  SEVERE
THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE PREFRONTAL TROUGH
SATURDAY AFTERNOON...BUT THIS WILL LIKELY NOT OCCUR UNTIL THE
TROUGH IS EAST OF OUR CWA OR JUST EXITING OUR EASTERN MOST
COUNTIES.  SFC COLD FRONT WILL QUICKLY FOLLOW BEHIND THE INITIAL
TROUGH WITH EVERYTHING THROUGH OUR CWA BY TOMORROW EVENING.  GIVEN
THIS TIMING...MOST OF OUR CWA WILL REMAIN DRY ON SATURDAY WITH JUST
A SLIGHT CHANCE OF THUNDERSTORMS OVER OUR FAR EASTERN CWA.  ANY
THUNDERSTORMS THAT DEVELOP ALONG OUR EASTERN CWA FROM YORK TO
HEBRON WILL STAND THE CHANCE OF BECOMING SEVERE THANKS TO STRONG
WIND SHEAR AND MODERATE INSTABILITY. NOTICEABLY COOLER AIR THEN
FILTERS INTO THE REGION ON SUNDAY AS SFC HIGH PRESSURE BUILDS IN
MAKING FOR A DRY BUT COOL DAY.

.LONG TERM...MONDAY THROUGH FRIDAY.  THE BEGINNING OF THE EXTENDED
PERIOD WILL BE UNDER THE INFLUENCE OF THE UPPER TROUGH OF LOW
PRESSURE WHICH WILL HAVE JUST PASSED TO OUR EAST SUNDAY NIGHT.
HEIGHTS WILL BEGIN TO RISE BEHIND THE DEPARTING SYSTEM...BUT THE
AIRMASS WILL REMAIN RATHER COOL FOR MUCH OF THE WEEK.  READINGS
MODERATE JUST SLIGHTLY ON TUESDAY...THEN MODELS DIVERGE IN HANDLING
OF PATTERN FROM MID WEEK ON.  THE 06Z GFS SUGGESTED NEXT CLOSED LOW
WILL SLIP SOUTHEAST THRU OUR CWA TUESDAY NIGHT OR WEDNESDAY BRINGING
ANOTHER CHANCE OF PCPN.  THE 12Z GFS TAKES PART OF THIS NEXT PIECE
OF ENERGY TO OUR NORTH...BUT STILL DIGS A TROUGH OVER THE
ROCKIES...THEN SWINGS A WEAKER TROUGH THRU THURS NIGHT OR
FRIDAY...WITH MAIN PCPN SETTING UP TO OUR SOUTH.  THE ECMWF ALSO
SUGGESTS A TROUGH OVER THE MOUNTAINS...BUT MAIN DEEPER CLOSED LOW
REMAINING TO OUR NORTH.  THE 12Z GFS IS MORE SIMILAR TO THE
ECMWF...AND THE CANADIAN FALLS IN BETWEEN THIS.  GIVEN THE
DIFFERENCES IN TIMING AND PLACEMENT OF THIS NEXT SYSTEM...HAVE LEFT
THE EXTENDED FORECAST DRY.  TEMPERATURES OVERALL WILL GENERALLY BE
BELOW SEASONAL NORMALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

WESELY
Hazardous weather outlook, Sep 15, 10:47 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1147 AM CDT FRI SEP 15 2006

KSZ005-NEZ039-040-046-047-060-061-072>074-082>084-161200-
PHILLIPS-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER-
PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN-
1147 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
MAINLY WEST OF HIGHWAY 281 AND PHILLIPS COUNTY IN NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. MOST THUNDERSTORM ACTIVITY WILL END BY MIDNIGHT. THE BEST
CHANCE FOR SEVERE WEATHER IS BETWEEN 4 PM AND 10 PM. THE PRIMARY
THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-017>019-NEZ041-048-049-062>064-075>077-085>087-161200-
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-HALL-
HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
1147 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
MAINLY EAST OF HIGHWAY 281 AND PORTIONS OF NORTH CENTRAL
KANSAS...EXCEPT FOR PHILLIPS COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE...PRIMARILY BETWEEN 6 PM AND
11 PM. MOST THUNDERSTORM ACTIVITY WILL END BY 3 AM. THE PRIMARY
THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE FOR SEVERE THUNDERSTORMS RETURNS SATURDAY AFTERNOON
AND EARLY EVENING...MAINLY BETWEEN 3 PM AND 8 PM. THE PRIMARY
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING PRIMARILY BETWEEN 6
PM AND 11 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Sep 15, 2:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT FRI SEP 15 2006

NEZ073-152115-
PHELPS-
345 PM CDT FRI SEP 15 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHELPS COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OXFORD...OR 16 MILES SOUTHWEST OF
HOLDREGE...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ATLANTA BY 350 PM CDT
  LOOMIS BY 400 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 72 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

18 hail, 9 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
September 15, 3:00 PM CST
Where
Phelps County, 9 mi NE of Holdrege
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -99.250

Hail, Phelps

When
September 15, 3:10 PM CST
Where
Phelps County, Loomis
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -99.517

Hail, Furnas

When
September 15, 3:20 PM CST
Where
Furnas County, 1 mi N of Oxford
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.267, -99.633

Hail, Phelps

When
September 15, 3:45 PM CST
Where
Phelps County, 4 mi SW of Holdrege
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -99.417

Hail, Phelps

When
September 15, 4:00 PM CST
Where
Phelps County, Holdrege
Measured
2 in hail
Property damage
$40,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.450, -99.367

Hail, Kearney

When
September 15, 4:15 PM CST
Where
Kearney County, Axtell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -99.117

Tornado, Buffalo

When
September 15, 4:30 PM CST
Where
Buffalo County, 10 mi S of Ravenna
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
40.883, -98.933

A tornado briefly touched ground and destroyed an old barn south of Ravenna

Thunderstorm Wind, Hall

When
September 15, 4:35 PM CST
Where
Hall County, Wood River
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.817, -98.600

Hail, Kearney

When
September 15, 4:36 PM CST
Where
Kearney County, 3 mi N of Axtell
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -99.117

Hail, Kearney

When
September 15, 4:55 PM CST
Where
Kearney County, 1 mi S of Heartwell
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.550, -98.783

Thunderstorm Wind, Adams

When
September 15, 4:59 PM CST
Where
Adams County, 7 mi N of Hastings
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.683, -98.383

Hail, Hall

When
September 15, 5:01 PM CST to 5:10 PM CST
Where
Hall County, Grand Is
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -98.350

Hail, Adams

When
September 15, 5:07 PM CST
Where
Adams County, Kenesaw
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -98.650

Hail, Adams

When
September 15, 5:18 PM CST
Where
Adams County, 1 mi NW of Prosser
Measured
2 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.683, -98.583

Hail, Hall

When
September 15, 5:20 PM CST
Where
Hall County, 4 mi W of Rosedale
Measured
2 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -98.567

Hail, Hamilton

When
September 15, 5:24 PM CST
Where
Hamilton County, 3 mi N of Giltner
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
40.833, -98.150

Hail, Adams

When
September 15, 5:45 PM CST
Where
Adams County, Prosser
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -98.567

Thunderstorm Wind, Adams

When
September 15, 5:45 PM CST
Where
Adams County, 9 mi NE of Hastings
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -98.267

Thunderstorm Wind, Nance

When
September 15, 5:50 PM CST
Where
Nance County, Fullerton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -97.983

Hail, Merrick

When
September 15, 5:55 PM CST
Where
Merrick County, 8 mi SW of Chapman
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -98.283

Hail, Hamilton

When
September 15, 6:10 PM CST
Where
Hamilton County, Marquette
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -98.000

Thunderstorm Wind, York

When
September 15, 6:30 PM CST
Where
York County, Gresham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -97.400

Thunderstorm Wind, Polk

When
September 15, 6:35 PM CST
Where
Polk County, 12 mi SE of Stromsburg
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.000, -97.433

Thunderstorm Wind, Nance

When
September 15, 6:50 PM CST
Where
Nance County, Fullerton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
41.367, -97.983

Thunderstorm Wind, Polk

When
September 15, 7:15 PM CST
Where
Polk County, Shelby
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
41.200, -97.433

Hail, York

When
September 15, 7:30 PM CST to 7:33 PM CST
Where
York County, Waco
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -97.450

Hail, York

When
September 15, 8:45 PM CST
Where
York County, Bradshaw
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
COOP STATION
Coordinates
40.883, -97.733

Hail, Polk

When
September 15, 9:10 PM CST
Where
Polk County, Polk
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
COOP STATION
Coordinates
41.083, -97.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyThe tornado archive for Nebraska, 2006Warnings in Nebraska, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534386, 5534387, 5534388, 5534389, 5534390, 5534436, 5534437, 5534438, 5534439, 5534440, 5534441, 5534442, 5534443, 5534444, 5534445, 5534446, 5534447, 5534448, 5534449, 5534450, 5534451, 5534452, 5534453, 5534454, 5534455, 5534456, 5534457, 5534458.